Maine, 2006

Blizzard in Maine, February 12, 2006

February 12, 2006 · NWS CAR · 3 events in 3 counties and zones

Intense low pressure tracking just east of the Gulf of Maine to Nova Scotia brought heavy snow and strong winds to the region. Snowfall rates of 1 to 2 inches per hour were reported at times along the coast.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Intense low pressure tracking just east of the Gulf of Maine to Nova Scotia brought heavy snow and strong winds to the region. Snowfall rates of 1 to 2 inches per hour were reported at times along the coast. The heavy snow and sustained winds of 30 to 40 mph...with gusts to 45 mph...combined to produce near zero visibilities in whiteout conditions along with extensive blowing and drifting snow. Blizzard conditions were reported across coastal portions of Hancock and Washington counties along with central Washington county. Storm snow totals ranged from 10 to 16 inches across coastal Washington County...with 6 to 10 inches reported across coastal Hancock county and central Washington county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Feb 12, 3:18 PM EST, 3 hours 42 minutes earlier.

Area forecast discussion, Feb 12, 3:18 PM EST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
318 PM EST SUN FEB 12 2006

.SYNOPSIS...LOW PRESSURE INTENSIFYING OFF THE NEW ENGLAND COAST
WILL TRACK EAST-NORTHEAST TO A POSITION EAST OF NOVA SCOTIA BY
MONDAY MORNING. THIS SHOULD END ACCUMULATING SNOWFALL WEST TO EAST
ACROSS THE REGION. WEAK HIGH PRESSURE WILL BUILD OVER THE REGION
MONDAY NIGHT...THEN WEAK LOW FROM SOUTHERN QUEBEC WILL BRING
SCATTERED SNOW SHOWERS ON TUESDAY. AFTER ANOTHER BRIEF BREAK
TUESDAY EVENING...ANOTHER LOW FROM CENTRAL CANADA WILL BRING A
CHANCE OF SNOW TO THE REGION ON WEDNESDAY. STRONGER LOW PRESSURE
TRACKING NORTHEAST TOWARD THE SAINT LAWRENCE VALLEY FROM THE
MIDWEST COULD BRING MILDER TEMPERATURES AND MIXED PRECIPITATION
THE REGION LATE IN THE WEEK.

&&

.SHORT TERM (TONIGHT THROUGH TUESDAY)...
WE MADE NO CHGS TO CURRENT WINTER HEADLINES. WILL MONITOR N EDGE
OF WARNING AREA (ZONES 5 AND 31) FOR THE POSSIBILITY OF SN
ADVS...BUT FOR NOW...GIVEN THE PROGGED SHARP CUT-OFF OF DYNAMICS
AND LIQUID EQUIVALENT N OF THE WARNING AREA...AND THE LACK OF
REPORTED SNFL TO JUSTIFY...WILL HOLD OFF ON ADVS FOR THESE ZONES
ATTM. ACCUMULATING SN SHOULD BEGIN TO WIND DOWN PRETTY QUICKLY AFT
03Z TNGT...AS THE MID LVL LOW MOVES E TOWARD NOVA SCOTIA...TAKING
THE DEFORMATION BAND WITH IT.

AFT A BREAK MON INTO MON EVE...A WEAK S/WV IN ZONAL FLOW ALF WILL
BRING ANOTHER CHC OF SN SHWRS ON TUE...WITH LOCALIZED
ACCUMULATIONS OF AROUND AN INCH. TEMPS WILL MODIFY SOMEWHAT
MON...BUT COLDER ARCTIC AIR WILL BRIEFLY FOLLOW THE S/WV ON TUE.

WENT WITH THE GFS FOR POP AND CLDS AND USED A BLEND OF GFS AND NAM
FOR WINDS THRU TUE. FOR HI/LOW TEMPS THRU TUE...MODIFIED BLENDED MOS
GUIDANCE.

&&

.LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...
WEAK LOW PRESSURE MOVES ACROSS NEW ENGLAND LATE WEDNESDAY INTO
WEDNESDAY EVENING. THIS WILL BE FOLLOW BY A STRONG LOW APPROACHING
FROM THE SOUTHWEST THURSDAY. BASED ON 06Z GFS...THIS LOW EXPECTED
TO MOVE TO WEST OF STATE ALLOWING CHANGE TO RAIN FOR BRIEF PERIOD
FRIDAY. EXPECT GENERALLY NORTHWEST FLOW BEHIND THIS SYSTEM. HAVE
INITIALIZED GRIDS WITH HPC DATA THEN MADE MANUAL MODIFICATIONS BASE
ON 06Z GFS...MAINLY HAVE RAISED TEMPERATURES FOR FRIDAY AND
LOWERED TEMPERATURE MINS FOR FRIDAY NIGHT. HAVE ALSO MANUALLY
MODIFIED SKY AND POPS. FOR TUESDAY NIGHT INTO WEDNESDAY HAVE USED
MAV/MET MOS FOR LAND TEMPERATURES AND WINDS. FOR QPF HAVE USED A
50/50 BLEND OF GFS AND NAM12. FOR SNOW AMOUNTS HAVE USED SNOW
RATIO TOOL BASED ON NAM.

&&

.AVIATION...
IFR CONDITIONS WILL CONT WITH HEAVIER STEADY SN...OTHERWISE MVFR
TO VFR CONDITIONS WILL PREVAIL THRU THIS EVE...WITH ALL SITES
GRADUALLY IMPROVING TO VFR BY MON MORN.

&&

.MARINE...
WILL CONT GALE TNGT...WITH THE GRADIENT RELAXING ENOUGH FOR WINDS
TO DROP INTO THE SCA RANGE BY TUE MORN. SHORT FETCH OFF THE
MAINLAND IS LIMITING WV HTS GIVEN CURRENT STRONG WIND SPEEDS.

SCA SEAS SHOULD PERSIST INTO TUE LONG AFT WINDS SUBSIDE BELWO SCA
RANGE. HAVE INITIALIZED SEA GRIDS WITH WNA WAVE WATCH III. HAVE
RAISED SEAS AS CURRENT OBSERVATIONS AND FORECASTED WINDS HIGHER
THAN WAVE MODEL WINDS. EXPECT SOUTHERLY SWELL COMPONENT MONDAY
INTO TUESDAY ALONG WITH SOUTHWEST WIND WAVE COMPONENT. WAVE MODEL
SEEMS TO HANDLE THIS WELL SO HAVE NOT MADE ANY CHANGES.

IN LONG TERM HAVE BASED WIND FORECAST ON HPC/GFS WHICH MATCHES
WELL WITH WAVE MODEL.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...BLIZZARD WARNING FOR MEZ017-029-030 UNTIL 3 AM MONDAY.
  ...WINTER STORM WARNING FOR MEZ011-015-016-032 UNTIL 3 AM MONDAY.
  ...WINTER WEATHER ADVISORY FOR MEZ006 UNTIL 3 AM MONDAY.
MARINE...GALE WARNING FOR ANZ050 UNTIL 3 AM MONDAY.
&&

SHORT TERM/MARINE...VJN
LONG TERM/MARINE...MIGNONE
AVIATION...WOLFE
Hazardous weather outlook, Feb 12, 5:32 AM EST, 13 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
532 AM EST SUN FEB 12 2006

ANZ050-MEZ001>006-010-011-015>017-029>032-131045-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
532 AM EST SUN FEB 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...TODAY AND TONIGHT

LOW PRESSURE WILL TRACK NORTHEAST FROM THE MID ATLANTIC REGION
TODAY AND INTENSIFY AS IT MOVES ACROSS THE SOUTH SHORE OF NOVA
SCOTIA LATE TONIGHT. SNOW ASSOCIATED WITH THIS SYSTEM WILL
OVERSPREAD DOWNEAST MAINE THIS MORNING. A BLIZZARD WARNING IS IN
EFFECT FOR COASTAL HANCOCK...AS WELL AS CENTRAL AND COASTAL
WASHINGTON COUNTY. A WINTER STORM WARNING IS IN EFFECT FOR CENTRAL
AND SOUTHERN PENOBSCOT COUNTY...AS WELL AS INTERIOR HANCOCK AND
NORTHERN WASHINGTON COUNTY. IN ADDITION...A WINTER WEATHER
ADVISORY HAS BEEN ISSUED FOR SOUTHEAST AROOSTOOK COUNTY. PLEASE
REFER TO THE WINTER WEATHER MESSAGE /PWMWSWCAR/ ISSUED BY THIS
OFFICE FOR MORE DETAILED INFORMATION REGARDING THE AFOREMENTIONED
WARNINGS AND ADVISORY.

A GALE WARNING IS IN EFFECT FOR THE COASTAL WATERS FROM EASTPORT
TO STONINGTON MAINE THROUGH LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT SNOWFALL AND REPORTS OF HIGH
WINDS TO THE NATIONAL WEATHER SERVICE IN CARIBOU.

DUDA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 blizzard. Local standard time, as filed.

Blizzard, Central Washington

When
February 12, 7:00 PM EST to 11:50 PM EST
Where
Central Washington forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Blizzard, Coastal Hancock

When
February 12, 7:00 PM EST to 11:50 PM EST
Where
Coastal Hancock forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Blizzard, Coastal Washington

When
February 12, 7:00 PM EST to 11:50 PM EST
Where
Coastal Washington forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5492452, 5492453, 5492454.